Maine, 2011

Hail in Maine, June 16, 2011

June 16, 2011 · NWS GYX · 5 events in 1 county or zone

slowly advected into western Maine. Cape's increased into the 1500-2000 j/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving surface boundary which produced thunderstorms over western most New Hampshire and Vermont on the 15th...slowly advected into western Maine. With ample surface heating and increasing dew point values (over Maine)...Cape's increased into the 1500-2000 j/kg range. LI's dropped to around -6. Low freezing levels allowed for storm's to produce hail. Wind fields aloft were modest.| |Sea breeze also played a role as it progressed inland all the way to Paris, ME and intersected with several other lingering boundaries visible on radar. Dewpoints were very low, in the upper 40s, with temperatures reaching the upper 80s. Behind the sea breeze, dewpoints rose into the upper 50s and low 60s. Flow aloft was about 20KT out of the NNW, and when combined with a SSE flow behind the sea breeze, this was able to yield enough shear for one significant supercell over Kennebec County. Low level dry air (inverted V sounding) indicated a wind threat, but did not materialize. Also, slow moving thunderstorms posed a minor flooding threat as some areas may have received up to 2 inches of rain in a very short amount of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 16, 1:40 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 16, 1:40 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT THU JUN 16 2011

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT OFFSHORE THIS EVENING AND A WEAK TROUGH OF LOW
PRESSURE WILL CROSS THE REGION. A BROAD AREA OF WEAK LOW PRESSURE
WILL APPROACH FROM THE WEST ON FRIDAY AND WILL MOVE THROUGH THE
REGION ON SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
SUNDAY AND WILL CREST OVER THE AREA ON MONDAY. A WARM FRONT WILL
PUSH INTO NEW ENGLAND FROM THE SOUTHWEST MONDAY NIGHT AND TUESDAY.
A COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA FOR THE REST OF THIS AFTERNOON AND EARLY EVENING.
CAPES NOW RUNNING UP TO 2000 J/KG ACROSS SOUTHERN INTERIOR MAINE
AND EXTREME SOUTHEAST INTERIOR NEW HAMPSHIRE...WITH LIS RUNNING
AROUND -6. SHEAR IS MINIMAL...HOWEVER LOW FREEZING AND WET BULB
ZERO LEVELS MAY ALLOW FOR ISOLD HAIL (AND WIND) REPORTS THROUGH SUNSET.

NICE BOUNDARY SHAPING UP OVER EASTERN YORK...EASTERN
CUMBERLAND...AND EASTERN ANDROSCOGGIN COUNTIES. IN THIS
AREA...COOLER MARINE AIR IS COLLIDING WITH WARMER...ALBIET DRIER
AIR TO THE WEST. THIS FEATURE WILL ALSO FOCUS IN THE AID OF STRONG
THUNDERSTORMS TODAY.

OTHERWISE...PATCHY VALLEY FOG. USED A BLEND OF GUIDANCE FOR
OVERNIGHT LOWS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
CLOUDS INCREASE AS CUT-OFF UPPER LOW APPROACHES FROM THE WEST
FRIDAY MORNING. POPS INCREASE DURING THE DAY AS MOIST ONSHORE FLOW
DEVELOPS. SCATTERED SHOWERS WILL BECOME MORE AND MORE LIKELY BY
LATER IN THE AFTERNOON...ALONG WITH A COUPLE STRAY THUNDERSTORMS.

PATCHY DRIZZLE AND FOG MAY DEVELOP FRIDAY NIGHT. THE GREATEST
CHANCE FOR THESE DAMP CONDITIONS...ALONG WITH COOLER/RAW TEMPS
WILL BE ALONG THE COASTLINE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
TROF AND COLD FRONT MOVES ACROSS THE REGION AND EXITS BY LATE
SATURDAY...IN ADVANCE SCATTERED SHOWERS WILL CONTINUE THROUGH THE
FIRST HALF OF SATURDAY. BY SATURDAY NIGHT MUCH DRIER COOLER CANADIAN AIR
MASS MOVES ACROSS THE REGION. HIGH PRESSURE SITS OVER THE REGION
FOR SUNDAY AND MONDAY WITH SUNNY SKIES AND COMFORTABLE
TEMPERATURES. THE CENTER OF HIGH PRESSURE WILL BEGIN MOVING
OFFHSORE BY LATE TUESDAY ALLOWING A RETURN WARM MOIST SOUTHWEST
FLOW TO DEVELOP. BY TUESDAY NIGHT AN APPROACHING COLD FRONT THAT
MAY STALL OVER THE REGION WILL ALLOW SCATTERED SHOWERS TO DEVELOP
AND CONTINUE INTO WEDNESDAY AND THURSDAY. STAYED CLOSE TO GMOS
TEMPERATURES OVERALL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...MAINLY VFR...HOWEVER THERE WILL BE BRIEF CONDITIONS
IN LIFR CATEGORIES THIS EVENING UNDER ANY LEFTOVER SHOWERS/STORMS.
PATCHY IFR OVERNIGHT IN VALLEY FOG...FOLLOWED BY LOWERING CIGS
ONCE AGAIN LATE FRIDAY AND FRIDAY NIGHT IN SHOWERS...PATCHY
DRIZZLE IN FOG.

LONG TERM...MVFR CONDITIONS SATURDAY MORNING IMPROVING TO VFR BY
LATE SATURDAY AS DRIER AIR MOVES IN FROM THE WEST. VFR CONDITIONS
FOR SUNDAY AND MONDAY.
&&

.MARINE...
SHORT TERM...
WINDS/SEAS WILL BE INCREASING FRIDAY. RIGHT NOW IT APPEARS THERE
WILL BE BORDERLINE SCA CONDS OVER THE OUTER WATERS...BUT UNSURE IF
WE WILL REACH SCA LEVELS AT THIS TIME.

LONG TERM...SOUTHERLY FLOW BECOMES WEST TO SOUTHWEST BY LATE
SATURDAY AS COLD FRONT MOVES ACROSS THE WATERS. A LIGHT WEST TO
NORTHWEST FLOW EXPECTED FOR SUNDAY INTO MONDAY. WINDS AND SEAS TO
REMAIN BLOW SCA CONDITIONS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

JC
Hazardous weather outlook, Jun 16, 8:27 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
927 AM EDT THU JUN 16 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-171330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
927 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS AND STORMS WILL DEVELOP MAINLY ACROSS WESTERN MAINE
TODAY. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL
LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-171330-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
927 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 1:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT THU JUN 16 2011

MEZ008-009-013-014-161845-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
216 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 245 PM EDT...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF NEW VINEYARD...OR ABOUT
12 MILES NORTHEAST OF FARMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STARKS AND ANSON
THROUGH 245 PM EDT. IN ADDITION...OTHER THUNDERSTORMS WERE FORMING
FURTHER TO THE NORTH AND WEST AND WILL AFFECT AREAS IN AND AROUND
STRONG...SALEM...PHILLIPS...NEW VINEYARD...NEW PORTLAND...
KINGFIELD...AVON...NORTH ANSON...STARKS AND ANSON THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4476 6962 4460 6980 4485 7043 4505 7020

KIMBLE
Special weather statement, Jun 16, 1:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EDT THU JUN 16 2011

MEZ009-014-161845-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
221 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF MOSCOW...OR ABOUT 26
MILES WEST OF GUILFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
MAYFIELD AND BRIGHTON THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4491 6961 4510 7004 4522 6996 4514 6965
      4511 6965 4510 6964 4502 6962 4503 6953
      4504 6951

KIMBLE
Special weather statement, Jun 16, 1:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT THU JUN 16 2011

MEZ009-014-021-161930-
CENTRAL SOMERSET-KENNEBEC-SOUTHERN SOMERSET-
246 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND SOMERSET
COUNTY THROUGH 330 PM EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MOSCOW TO 5 MILES WEST OF ROME...OR ALONG A LINE EXTENDING FROM 23
MILES NORTH OF SKOWHEGAN TO 10 MILES SOUTHEAST OF FARMINGTON...MOVING
SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND STARKS...NORTH ANSON...MOSCOW...MERCER...
BINGHAM...VIENNA...SOLON...MADISON...EMBDEN AND ANSON THROUGH 330 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4437 6961 4455 7006 4459 7003 4458 6995
      4460 6993 4468 6996 4468 7000 4479 7000
      4479 7002 4522 6994 4509 6963 4502 6962
      4504 6951 4503 6948

KIMBLE
Local storm report, Jun 16, 2:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             GORHAM                  43.68N  70.44W
06/16/2011  E0.70 INCH       CUMBERLAND         ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100169

KM
Local storm report, Jun 16, 2:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             RANDOLPH                44.23N  69.76W
06/16/2011  E0.70 INCH       KENNEBEC           ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100170

KM
Special weather statement, Jun 16, 2:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT THU JUN 16 2011

MEZ019-020-161930-
ANDROSCOGGIN-INTERIOR CUMBERLAND-
307 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 330 PM EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER POLAND...OR ABOUT 5 MILES SOUTH OF
MECHANIC FALLS...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND POLAND...RANGE PONDS STATE PARK AND
NEW GLOUCESTER THROUGH 330 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4390 7024 4401 7051 4404 7049 4403 7047
      4405 7048 4410 7044 4404 7014

KIMBLE

The radar

The Portland,ME radar (KGYX), 84 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kennebec

When
June 16, 2:20 PM EST to 2:23 PM EST
Where
Kennebec County, 1.2 mi NW of Rome
Measured
1 in hail
Reported by
Public
Coordinates
44.590, -69.870

A severe thunderstorm produced 1 inch hail in Rome.

Hail, Kennebec

When
June 16, 2:22 PM EST to 2:25 PM EST
Where
Kennebec County, 0.85 mi NW of Belgrade Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -69.890

A severe thunderstorm produced 1 inch hail near Rome.

Hail, Kennebec

When
June 16, 2:35 PM EST to 2:38 PM EST
Where
Kennebec County, Belgrade
Measured
1 in hail
Reported by
Public
Coordinates
44.450, -69.830

A severe thunderstorm produced 1 inch hail near Belgrade.

Hail, Kennebec

When
June 16, 2:39 PM EST to 2:42 PM EST
Where
Kennebec County, Belgrade
Measured
1.25 in hail
Reported by
Public
Coordinates
44.450, -69.830

A severe thunderstorm produced 1.25 inch hail near Belgrade.

Hail, Kennebec

When
June 16, 2:58 PM EST to 3:01 PM EST
Where
Kennebec County, 2.56 mi WNW of North Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.480, -69.730

A severe thunderstorm produced 1 inch hail near North Sidney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326869, 326870, 326873, 326872, 326871.